Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 23, 2005, 2:51 PM PDT for Riverside County, California. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2005, 2:51 PM PDT (21:51 UTC)
- Expired
- Jul 23, 2005, 3:37 PM PDT
- In force
- 46 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:05 PM PDT | TSTM WND DMG | Hemet, CA | TREES DOWNED. WIND GUSTS TO 60 MPH. |
| Jul 23, 3:05 PM PDT | TSTM WND GST 70 | Hemet, CA | THE FIRE DEPT. REPORTED AN ESTIMATED WIND GUST BETWEEN 60 AND 70 MPH. |
| Jul 23, 3:05 PM PDT | HAIL 0.88 | Hemet, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 232155 SVRSGX CAC065-232245- /O.NEW.KSGX.SV.W.0010.050723T2151Z-050723T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 251 PM PDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITY OF PERRIS...SUN CITY...MENIFEE...LAKE ELSINORE...AND HEMET * UNTIL 345 PM PDT * AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 5 MILES EAST OF HEMET. THE STORM WAS MOVING WEST AT 5 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORRENTIAL RAIN...HAIL UP TO DIME SIZE...AND PRODUCED A TORNADO NEAR HEMET AT 212 PM * THE SEVERE THUNDERSTORM WILL BE NEAR... SUN CITY...CANYON LAKE AND 7 MILES NORTHEAST OF WILDOMAR BY 345 PM PDT * TORNADOES CAN AND DO DEVELOP FROM SEVERE THUNDERSTORMS WITH LITTLE WARNING. IF YOU SEE A TORNADO...GO TO A PLACE OF SAFETY IMMEDIATELY LAT...LON 3364 11689 3381 11694 3377 11738 3352 11722 $$ PURPURA
1 follow-up statement
000 WWUS56 KSGX 232237 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 337 PM PDT SAT JUL 23 2005 CAC065-232247- /O.CAN.KSGX.SV.W.0010.000000T0000Z-050723T2245Z/ RIVERSIDE CA- 337 PM PDT SAT JUL 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RIVERSIDE COUNTY IS CANCELLED... THUNDERSTORMS CONTINUE ACROSS SOUTHWEST RIVERSIDE COUNTY...BUT NONE ARE SEVERE AT THIS TIME. LAT...LON 3364 11689 3381 11694 3377 11738 3352 11722 $$ PURPURA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM PDT, 51 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT SAT JUL 23 2005 .SYNOPSIS...VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS...MOST ABUNDANT DURING THE AFTERNOONS. SOME OF THE SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 8 PM TODAY FOR THE VALLEYS... MOUNTAINS AND DESERTS. THE MOIST FLOW WILL BEGIN TO DECREASE ON TUESDAY...SO THE THUNDERSTORMS WILL BE LESS FREQUENT. WEAK TROUGHING OVER THE EAST PACIFIC SHOULD BRING AN END TO THE THUNDERSTORMS AND SLIGHT COOLING LATE IN THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... FLASH FLOOD WATCH REMAINS IN PLACE FOR THE VALLEYS...MOUNTAINS AND DESERTS UNTIL 8 PM THIS EVENING. HAVE DECIDED TO REMOVE THE FLASH FLOOD WATCH FOR THE SAN DIEGO COASTAL AREAS...HOWEVER. SEE LAXFFASGX FOR DETAILS. CLOUDS WEST OF THE MOUNTAINS WERE BEGINNING TO BREAK UP DURING THE LATE MORNING ALLOWING MORE SUN TO REACH THE SURFACE. LARGE HOLES CONTINUE IN THE CLOUDS OVER THE DESERTS AS WELL. THE INCREASE SOLAR HEADING HAS ALLOWED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS... AGAIN...THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY DRIFT WESTWARD OVER THE VALLEYS. EASTERLY WAVE CONTINUES TO DRIFT WESTWARD WITH THE AXIS OF THE INVERTED TROUGH MOVING THROUGH THE MOUNTAIN AREAS EARLY THIS AFTERNOON. EXPECT THE AXIS TO REACH THE COAST DURING THE EVENING HOURS. FLOW BEHIND THE TROUGH REMAINS EAST TO SOUTHEASTERLY AND WILL CONTINUE TO FEED MOISTURE INTO THE AREA THROUGH SUNDAY. MOISTURE SHOULD BEGIN TO DIMINISH ON MONDAY A HIGH PRESSURE CENTER OFF THE COAST BEGINS TO MOVE INLAND OVER CENTRAL CALIFORNIA. THIS WILL HELP SUPPRESS MOST OF THE CONVECTION BY TUESDAY BUT THERE COULD STILL BE AN ISOLATED THUNDERSTORM OVER THE MOUNTAINS TUESDAY AFTERNOON. RIDGING WILL REMAIN OVER THE AREA WEDNESDAY AND THURSDAY BUT WILL WEAKEN SLIGHTLY AS A SHORTWAVE TROUGH MOVES INTO THE PACIFIC NORTHWEST. THIS TROUGH WILL ALSO BRING A DRY SOUTHWEST FLOW ALOFT DURING THE PERIOD. && .AVIATION... SKIES CLEARED BY MIDDAY W OF THE MTNS IN THE WAKE OF MORNING CONVECTION. CIGS ABV 10K FT SHOULD RETURN BY LATE AFTERNOON WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER OF THE DAY EXCEPT IN LOCALLY HEAVY THUNDERSTORMS. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE MTNS THIS AFTERNOON AND SPREAD GENERALLY W WITH TOPS TO 40K FT MSL. WINDS AT 10K TO 15K FT EXPECTED TO BE ENE 15 TO 25 KTS BY LATE AFTERNOON. A COASTAL EDDY CIRCULATION SHOULD KEEP SFC WINDS S TO SW FOR THE REMAINDER OF THE DAY AND OVERNIGHT AT COASTAL AIRPORTS. IN ADDITION...MARINE STRATUS IS LIKELY TO DEVELOP ALONG THE COAST FOR IFR CONDITIONS AFTER 08Z. EXPECT MODERATE TO STRONG UDDFS AND WIND SHEAR IN THE VICINITY OF THUNDERSTORMS THROUGH TONIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. HIGH RIP CURRENT POTENTIAL...SEE LAXSRFSGX. && PUBLIC...HORTON AVIATION...DANDREA
Hazardous weather outlook, Jul 23, 11:50 AM PDT, 3 hours 1 minute before
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
In the hours before
Local storm report, Jul 23, 2:01 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL HIGHLAND 34.12N 117.19W
07/23/2005 0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
PEASIZE TO SLIGHTLY SMALLER THAN DIME SIZE
&&
BDOYLELocal storm report, Jul 23, 2:27 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TORNADO HEMET 33.73N 117.00W
07/23/2005 RIVERSIDE CA TRAINED SPOTTER
CLOSE TO THE INTERSECTION OF HWY 74 AND HWY 79 IN HEMET
&&
BDOYLELocal storm report, Jul 23, 2:30 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL HEMET 33.73N 117.00W
07/23/2005 0.75 INCH RIVERSIDE CA TRAINED SPOTTER
&&
BDOYLELocal storm report, Jul 23, 2:32 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
232 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM FLASH FLOOD HEMET 33.73N 117.00W
07/23/2005 RIVERSIDE CA TRAINED SPOTTER
AMHERST ST IN HEMET. RAINFALL RATE OF 3/4 OF AN INCH PER
HOUR
&&
BDOYLELocal storm report, Jul 23, 2:37 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
237 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN HEMET 33.73N 117.00W
07/23/2005 0.00 INCH RIVERSIDE CA TRAINED SPOTTER
1.00 INCH IN 15 MINUTES
0225 PM HEAVY RAIN HEMET 33.73N 117.00W
07/23/2005 1.00 INCH RIVERSIDE CA TRAINED SPOTTER
IN A 15 MINUTE PERIOD
&&
BDOYLELocal storm report, Jul 23, 2:45 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN SAGE 33.58N 116.93W
07/23/2005 0.00 INCH RIVERSIDE CA TRAINED SPOTTER
0.50 INCH IN 10 MINUTES
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:19 PM PDT | Flash Flood Warning | SGX | San Bernardino | 26 min |
| Jul 22, 7:35 PM PDT | Flash Flood Warning | SGX | San Diego | 40 min |
| Jul 23, 12:21 AM PDT | Flash Flood Warning | SGX | San Diego | 99 min |
| Jul 23, 1:00 AM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 60 min |
| Jul 23, 3:45 AM PDT | Flash Flood Warning | SGX | San Diego | 75 min |
| Jul 23, 1:15 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Jul 23, 1:46 PM PDT | Flash Flood Warning | SGX | Riverside | 119 min |
| Jul 23, 2:09 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
| Jul 23, 2:15 PM PDT | Tornado Warning | SGX | Riverside | 30 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.